Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 182, NWS Paducah, KY

July 19, 2000Gallatin County, Saline County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 19, 2000, 12:26 AM CDT for Gallatin County, Saline County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 19, 2000, 12:26 AM CDT (05:26 UTC)
Expired
Jul 19, 2000, 1:00 AM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Gallatin County, IL, Saline County, IL

What was reported inside it

TimeReportWhereRemark
Jul 19, 12:35 AM CDTThunderstorm Wind 52 ECountywide, ILSeveral trees were down across the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 190526
SVRPAH
ILC059-165-190600-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1226 AM CDT WED JUL 19 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALLATIN COUNTY IN SOUTHERN ILLINOIS
  SALINE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 100 AM CDT

* AT 1223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GALATIA...OR ABOUT 5 MILES WEST OF
  ELDORADO...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER ELDORADO AT 1235 AM CDT
  OVER EQUALITY AT 1255 AM CDT
  6 MILES SOUTHWEST OF RIDGWAY AT 100 AM CDT

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3794 8856 3778 8867 3759 8829 3778 8816

LAMM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:55 PM CDT, 9 hours 31 minutes earlier.

Area forecast discussion, Jul 18, 2:55 PM CDT, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT TUE JUL 18 2000

THE PRIMARY FORECAST CONCERN FOR THIS PACKAGE IS THE CHANCE FOR
THUNDERSTORMS TONIGHT. 18Z SURFACE MAP ANALYZED A WEAK LOW CENTERED
OVER NORTHWEST MISSOURI WITH A QUASI-STATIONARY FRONT EXTENDING EAST
ACROSS CENTRAL MISSOURI...ILLINOIS...AND INDIANA. AHEAD OF THE
FRONT...DEW POINTS IN THE MID 70S EXTENDED FROM SOUTHERN MISSOURI
AND SOUTHERN ILLINOIS SOUTH THROUGH MOST OF ARKANSAS. SATELLITE
LOOPS CONTINUED TO SHOW THE EASTWARD PROGRESSION OF A MID-LEVEL
CIRCULATION MOVING ACROSS NORTHWEST MISSOURI.

DURING THE FIRST 24 HOURS OF THE FORECAST...ALL MODELS ARE IN
DECENT AGREEMENT. THE FRONT JUST TO OUR NORTH IS FORECAST TO DROP
SOUTH THROUGH THE OVERNIGHT HOURS AT THE SAME TIME THE 500 MB
SHORTWAVE SLIDES EAST. THE MODELS ALSO DEVELOP A WAVE ON THE FRONT
AS IT MOVES THROUGH THE AREA. IN ADDITION...THE ATMOSPHERE CURRENTLY
CONTINUES TO DESTABILIZE...WITH LIFTED INDICES RANGING FROM MINUS 5
TO MINUS 7 OVER SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. ALL THIS
ADDS UP TO THE ENHANCED LIKELIHOOD OF SHOWERS AND THUNDERSTORMS
TONIGHT AS THE SHORTWAVE APPROACHES. WITH K INDICES FORECAST ABOVE
40 AND PRECIPITABLE WATER VALUES GREATER THAN 2 INCHES...LOCALLY
HEAVY RAIN WILL BE A CONCERN. HOWEVER...WIDESPREAD FLASH FLOODING IS
NOT ANTICIPATED AT THIS TIME DUE TO THE EXPECTED PROGRESSIVE STORM
MOVEMENT AND LACK OF ANTECEDENT HEAVY RAINS. SO LIKELY POPS LOOK
LIKE A GOOD BET FOR TONIGHT OVER THE ENTIRE AREA. BY 12Z
WEDNESDAY...ALL MODELS HAVE THE COLD FRONT JUST TO OUR SOUTH WITH
DRIER AIR WORKING IN BEHIND THE FRONT. CURRENT ZONES HAVE 20/30
PERCENT POPS FOR TOMORROW...AND WILL STRONGLY CONSIDER DROPPING
THESE FROM THE FORECAST GIVEN LATEST GUIDANCE NUMBERS. AS FAR AS
TEMPERATURES ARE CONCERNED...WILL FOLLOW A BLEND OF NUMBERS
TONIGHT...AND THEN HEDGE TOWARD COOLER AVN NUMBERS TOMORROW.

BEYOND 24 HOURS...MODELS BEGIN TO DIVERGE...WITH THE NGM TRYING TO
RETURN THE FRONT BACK TO THE NORTH TOO SOON WHEN COMPARED WITH THE
AVN AND ETA. WILL FOLLOW THE COOLER AVN AND DRIER ETA MODEL AT LEAST
THROUGH THURSDAY. BEYOND THAT...WILL MAKE LAST MINUTE CALL ON
INCLUSION OF PRECIPITATION IN THE EXTENDED.

.PAH...NONE.

PRESLEY

In the hours before

Special weather statement, Jul 18, 9:10 PM CDT, 3 hours 16 minutes before
ILZ088>094-KYZ001>013-MOZ086-087-100-107>112-114-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT TUE JUL 18 2000

...SEVERE THUNDERSTORM WATCH #590 CANCELED...

SEVERE THUNDERSTORM WATCH #590...WHICH WAS IN EFFECT FOR PORTIONS OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA HAS
BEEN CANCELED.

CLOUD COVER OVER PARTS OF THE WATCH AREA IN COMBINATION WITH WARMER
AIR IN THE MID LEVELS OF THE ATMOSPHERE HELPED TO CAP THUNDERSTORM
DEVELOPMENT THIS EVENING. PRESENTLY...THUNDERSTORMS CONTINUE OVER THE
ST. LOUIS AREA...WHERE THE BEST UPPER SUPPORT IS FOUND.

AS THE SURFACE FRONT AND UPPER SUPPORT APPROACH THE AREA LATER THIS
EVENING...THUNDERSTORMS REMAINS A POSSIBILITY...ESPECIALLY OVER
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. AT THIS TIME...THE MAIN
THREAT FROM ANY STORMS APPEARS TO BE LOCALLY HEAVY RAIN. HOWEVER...IF
THE STORMS MAINTAIN THEIR CURRENT INTENSITY...STRONG WINDS MAY ALSO
BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR MORE INFORMATION ON THIS EVOLVING WEATHER SITUATION.

PRESLEY
Special weather statement, Jul 18, 9:10 PM CDT, 3 hours 16 minutes before
ILZ088>094-KYZ001>013-MOZ086-087-100-107>112-114-190400-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT TUE JUL 18 2000

...SEVERE THUNDERSTORM WATCH #590 CANCELED...

SEVERE THUNDERSTORM WATCH #590...WHICH WAS IN EFFECT FOR PORTIONS OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY HAS
BEEN CANCELED.

CLOUD COVER OVER PARTS OF THE WATCH AREA IN COMBINATION WITH WARMER
AIR IN THE MID LEVELS OF THE ATMOSPHERE HELPED TO CAP THUNDERSTORM
DEVELOPMENT THIS EVENING. PRESENTLY...THUNDERSTORMS CONTINUE OVER THE
ST. LOUIS AREA...WHERE THE BEST UPPER SUPPORT IS FOUND.

AS THE SURFACE FRONT AND UPPER SUPPORT APPROACH THE AREA LATER THIS
EVENING...THUNDERSTORMS REMAINS A POSSIBILITY...ESPECIALLY OVER
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. AT THIS TIME...THE MAIN
THREAT FROM ANY STORMS APPEARS TO BE LOCALLY HEAVY RAIN. HOWEVER...IF
THE STORMS MAINTAIN THEIR CURRENT INTENSITY...STRONG WINDS MAY ALSO
BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR MORE INFORMATION ON THIS EVOLVING WEATHER SITUATION.

PRESLEY

.END

CORRECTED TO CHANGE LOCATION WHERE WATCH WAS IN EFFECT.
Special weather statement, Jul 18, 10:10 PM CDT, 2 hours 16 minutes before
ILZ075>078-080>087-INZ081-085-MOZ076-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1010 PM CDT TUE JUL 18 2000

AT 1010 PM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS WAS MOVING
INTO SOUTHERN ILLINOIS. BY 1100 PM...THE LEADING EDGE IS EXPECTED
TO BE FROM JUST WEST OF FAIRFIELD TO NEAR SESSER TO PINCKNEYVILLE.
OCCASIONAL SHOWERS...AND SOME LIGHTNING AND THUNDER WILL PRECEDE THE
MAIN LINE.

EXPECT WIND GUSTS 4v0 TO 45 MPH...VERY HEAVY RAINFALL AND FREQUENT
DANGEROUS LIGHTNING WITH THE MORE INTENSE STORMS EMBEDDED WITHIN
THE MAIN LINE. THE STORMS WILL CONTINUE TO MOVE SOUTHEAST AROUND
30 MPH.

CN
Special weather statement, Jul 18, 10:55 PM CDT, 1 hour 31 minutes before
ILZ075>078-080>087-INZ081-085-MOZ076-190445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1055 PM CDT TUE JUL 18 2000

AT 1055 PM...RADAR SHOWED THE LEADING EDGE OF A LINE OF STRONG
THUNDERSTORMS WAS FROM 10 MILES NORTHWEST OF FAIRFIELD TO NEAR
MOUNT VERNON TO PINCKNEYVILLE. MOVEMENT WAS EAST / SOUTHEAST AT 30
MPH. BY 1145 PM...THE THUNDERSTORMS ARE EXPECTED TO BE ALONG A LINE
FROM JUST WEST OF ALBION TO WEST FRANKFORT TO DE SOTO.

STRONG GUSTY WINDS 40 TO 45 MPH...FREQUENT DANGEROUS LIGHTNING AND
VERY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS EMBEDDED
WITHIN THE LINE.

CN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:33 PM CDTSevere Thunderstorm WarningPAHJefferson27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.